Alert archive / Iowa / Tornado Warnings in 2009

Tornado Warning 20, NWS Quad Cities, IA

August 19, 2009Buchanan County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 19, 2009, 4:32 PM CDT for Buchanan County, Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 4:32 PM CDT (21:32 UTC)
Expired
Aug 19, 2009, 5:15 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Buchanan County, IA

The radar

The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:32 PM CDTTORNADO2 S Stanley, IASPOTTER REPORTS TORNADO ON THE GROUND JUST SOUTH OF STANLEY. LOCATION IS ESTIMATED.
Aug 19, 4:40 PM CDTTORNADO2 Se Stanley, IACONFIRMED TORNADO WEST OF QUINN AVENUE ALONG C57.
Aug 19, 4:50 PM CDTTORNADO2 Ese Stanley, IATORNADO STILL ON THE GROUND AT 100TH STREET AND QUINN AVENUE.
Aug 19, 4:50 PM CDTTORNADO2 E Stanley, IATORNADO STILL ON THE GROUND AT 100TH STREET AND QUINN AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDVN 192132
TORDVN
IAC019-192215-
/O.NEW.KDVN.TO.W.0020.090819T2132Z-090819T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...

* UNTIL 515 PM CDT.

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR HAZLETON...OR 6 MILES SOUTHEAST OF OELWEIN...MOVING   
NORTHEAST AT 10 MPH. SPOTTERS REPORT A TORNADO ON THE GROUND NEAR 
STANLEY.

* THE TORNADO WILL BE NEAR...
  AURORA AROUND 505 PM CDT...
  LAMONT AROUND 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4259 9161 4250 9187 4264 9200 4265 9161
TIME...MOT...LOC 2132Z 239DEG 8KT 4261 9184

$$

ERVIN
3 follow-up statements
000 
WWUS53 KDVN 192144
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT WED AUG 19 2009

IAC019-192215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/
BUCHANAN IA-
444 PM CDT WED AUG 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN BUCHANAN COUNTY...

AT 440 PM CDT...TRAINED SPOTTERS REPORTED A TORNADO.  THIS TORNADO
WAS LOCATED APPROXIMATELY NEAR AURORA...OR 8 MILES SOUTHEAST OF
OELWEIN...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  AURORA AROUND 450 PM CDT...
  LAMONT AROUND 505 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4264 9190 4265 9161 4259 9161 4250 9187
TIME...MOT...LOC 2144Z 260DEG 17KT 4262 9177

$$

ERVIN
000 
WWUS53 KDVN 192159
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT WED AUG 19 2009

IAC019-192215-
/O.CON.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/
BUCHANAN IA-
459 PM CDT WED AUG 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN BUCHANAN COUNTY...

AT 459 PM CDT...TRAINED SPOTTERS REPORTED A TORNADO.  THIS TORNADO
WAS LOCATED APPROXIMATELY NEAR AURORA...OR 11 MILES EAST OF 
OELWEIN...MOVING EAST AT 20 MPH. 

THE TORNADO WILL BE NEAR...
  LAMONT AROUND 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4252 9183 4263 9182 4265 9161 4259 9161
TIME...MOT...LOC 2200Z 260DEG 16KT 4263 9170

$$

ERVIN
000 
WWUS53 KDVN 192209
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 PM CDT WED AUG 19 2009

IAC019-192219-
/O.EXP.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/
BUCHANAN IA-
509 PM CDT WED AUG 19 2009

...THE TORNADO WARNING FOR NORTHEASTERN BUCHANAN COUNTY WILL EXPIRE
AT 515 PM CDT...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS
WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND 
GUSTY WINDS.

LAT...LON 4252 9183 4263 9182 4265 9161 4259 9161
TIME...MOT...LOC 2209Z 260DEG 16KT 4264 9165

$$

ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:00 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED AUG 19 2009

.SYNOPSIS...
WARM FRONT LIFTED NORTH ACROSS ILLINOIS AND SOUTHERN IOWA THIS
AFTERNOON.  IN SPITE OF 1000-2000 J/KG CAPES...WIDESPREAD CLOUD
COVER LIMITED SEVERE THREAT. PRECIPITABLE WATERS 1.75 TO 2.25 INCHES
RESULTED IN HEAVY RAINFALL...OVER AN INCH IN 15 MINUTES IN PLACES.
ALOFT...LONG WAVE TROUGH OVER THE CENTRAL US...WITH A STRONG SHORT
WAVE EJECTING ONTO IA/MN THIS AFTERNOON AND ANOTHER JUST BEHIND IT
OVER THE DAKOTAS.  ASSOCIATED COLD FRONT EXTENDED FROM MANITOBA
THROUGH THE EASTERN DAKOTAS AND INTO NORTHWEST KS.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...
WARM FRONT WILL CONTINUE TO MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. FORECAST SOUNDINGS INDICATE A STRENGTHENING CAP IN THE
WARM SECTOR AND LAPS ANALYSIS SHOWS SIGNIFICANT STABILIZATION BEHIND
THE CURRENT CONVECTION.  THE MAIN EVENT LOOKS TO BE AFTER MIDNIGHT
WITH DEWPOINTS 70+...STRONG DYNAMICS WITH THE MAIN SHORT WAVE...AND
CONVERGENCE ALONG THE COLD FRONT. SOUNDINGS INDICATE STRONG WIND
FIELDS WITH 500 MB WINDS OF 60 KNOTS AND PRECIPITABLE WATERS 2-2.5
OVERNIGHT...SUGGESTING POTENTIAL FOR DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

COLD FRONT CLEARS THE AREA BY 12Z THURSDAY.  POTENTIAL EXISTS FOR
BRIEF DRY SLOT THURSDAY MORNING BEFORE THE WRAP AROUND CLOUDS WORK
IN.

.LONG TERM...
STRONG SURFACE GRADIENT...COLD ADVECTION...CLOUD COVER... AND
SCATTERED SHOWERS WILL BRING A SOMEWHAT BLUSTERY FRIDAY WITH
FORECAST TEMPS NEAR RECORD COOL HIGHS. THROUGH THE END OF THE
WEEK...SURFACE LOW DEEPENS AND UPPER TROUGH SLOWLY DEEPENS...DIGS
AND EDGES EASTWARD. RIDGE AXIS DOES NOT SETTLE INTO THE AREA UNTIL
LATE IN THE WEEKEND.  NET RESULT FOR THE UPPER MISSISSIPPI VALLEY
WILL BE CONTINUED COLD ADVECTION AND COOL PATTERN THROUGH SUNDAY.

BY MONDAY NEXT WEEK...UPPER LOW CLEARS NEW ENGLAND AND UPPER PATTERN
IS DOMINATED BY  BUILDING RIDGE OVER THE CONUS.  SURFACE RIDGE IS
PROGGED TO SPAN THE OHIO VALLEY BY EARLY NEXT WEEK...CUTTING OFF THE
GULF....THEN FLATTEN TUESDAY INTO WEDNESDAY AS THE NEXT COLD FRONT
PUSHES INTO NORTHERN PARTS OF THE AREA.  WILL KEEP LOW POPS FOR
TUESDAY NIGHT INTO WEDNESDAY WITH THIS FRONT FOR NOW AND MONITOR
TIMING AND FORCING IN LATER FORECASTS.  ..33..

&&

.AVIATION...
MVFR CIGS THROUGH THE PERIOD WITH OCCASIONAL SHOWERS AND
THUNDERSTORMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/33/HAASE
Hazardous weather outlook, Aug 19, 12:11 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT WED AUG 19 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1211 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK
AREA THIS AFTERNOON AHEAD OF A WARM FRONT. SUPERCELLS ARE POSSIBLE
ALONG THE WARM FRONT...ESPECIALLY IN SOUTHEAST IOWA...WESTERN
ILLINOIS AND NORTHEAST MISSOURI. TORNADOES...DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE.

THE ATMOSPHERE WILL BECOME EVEN MORE UNSTABLE TONIGHT AS THE WARM
FRONT LIFTS TO THE NORTHEAST OF THE OUTLOOK AREA. STRONG TO SEVERE
THUNDERSTORMS CAN BE EXPECTED TONIGHT...MAINLY AFTER 10 PM. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.
STRONG DYNAMICS AND A STRONG COLD FRONT WILL BE ADVANCING FROM THE
WEST WHICH SHOULD TRIGGER NUMEROUS THUNDERSTORMS. LOCALLY HEAVY
RAINFALL OF AT LEAST 1 TO 2 INCHES IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING EAST OF THE
MISSISSIPPI RIVER BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE THIS
EVENING AND OVERNIGHT.

HAASE

In the hours before

Local storm report, Aug 19, 2:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     3 E GOOD HOPE           40.56N 90.62W
08/19/2009                   MCDONOUGH          IL   TRAINED SPOTTER

            2 TO 3 INCH TREE LIMBS DOWN ON ROUTE 9.

&&

LEGRO
Special weather statement, Aug 19, 2:59 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT WED AUG 19 2009

IAZ041-042-053-054-065>068-078-089-ILZ001-002-007-009-015>018-
024>026-192200-
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
LOUISA-DES MOINES-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...BURLINGTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH
259 PM CDT WED AUG 19 2009

...LINE OF THUNDERSTORMS IN EASTERN IOWA AND NORTHWEST ILLINOIS...

AT 250 PM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM
NORTHEAST IOWA TO ALONG THE MISSISSIPPI RIVER AND ON INTO WESTERN
ILLINOIS. THE LINE OF STORMS WAS MOVING NORTHEAST AT 30 MPH.

THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 TO 50 MPH...
FREQUENT LIGHTNING AND HEAVY RAINS OF 1 TO 2 INCHES IN LESS THAN
AN HOUR. SOME MINOR STREET FLOODING MAY OCCUR IN URBAN AREAS.

HAASE
Local storm report, Aug 19, 3:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/19/2009  M1.38 INCH       CEDAR              IA   CO-OP OBSERVER

            IN TWO HOURS

&&

DONNAD
Local storm report, Aug 19, 3:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     MIDDLETOWN              40.83N 91.26W
08/19/2009  U0 MPH           DES MOINES         IA   NEWSPAPER

            TRUCK TOP PARTIALLY PUNCTURED WALL...ROOF DAMAGE TO
            HOUSE...AND CROPS FLATTENED AT FARMSTEAD NEAR MIDDLETOWN.
            DELAYED REPORT RELAYED FROM BURLINGTON HAWKEYE.

&&

LEGRO
Local storm report, Aug 19, 3:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MIDDLETOWN              40.83N 91.26W
08/19/2009                   DES MOINES         IA   NEWSPAPER

            TRUCK TOP PARTIALLY PUNCTURED WALL...ROOF DAMAGE TO
            HOUSE...AND CROPS FLATTENED AT FARMSTEAD NEAR MIDDLETOWN.
            DELAYED REPORT RELAYED FROM BURLINGTON HAWKEYE.

&&

LEGRO
Local storm report, Aug 19, 4:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       ESE MONMOUTH            40.91N 90.63W
08/19/2009  M1.20 INCH       WARREN             IL   TRAINED SPOTTER

            3 HOUR TOTAL.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:27 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa63 min

Nearby

Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.